Missouri, 2025

Hail in Missouri, May 21, 2025

May 21, 2025 · NWS SGF · 1 event in 1 county or zone

Scattered thunderstorms developed over southwest Missouri during the evening of May 21, 2025. Although most storms remained sub-severe, one thunderstorm reached severe limits, producing quarter size hail in Jasper County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Scattered thunderstorms developed over southwest Missouri during the evening of May 21, 2025. Although most storms remained sub-severe, one thunderstorm reached severe limits, producing quarter size hail in Jasper County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 21, 5:08 PM CST, 3 hours 49 minutes earlier. Its key messages:

  • Marginal (1 of 5) to Slight (2 of 5) Risk for severe thunderstorms tonight south of Highway 160/60. Primary hazard will be hail up to the size of golf balls.
  • The pattern is continuing to look a bit soggy for Memorial Day Weekend with daily 60-80% rain chances and increasing model agreement for widespread rainfall accumulation. Isolated elevated hail-producing thunderstorms may also occur, with a Marginal (1 of 5) severe risk on Friday.
Area forecast discussion, May 21, 5:08 PM CST, 3 hours 49 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
608 PM CDT Wed May 21 2025

.KEY MESSAGES...

- Marginal (1 of 5) to Slight (2 of 5) Risk for severe
  thunderstorms tonight south of Highway 160/60. Primary hazard
  will be hail up to the size of golf balls.

- The pattern is continuing to look a bit soggy for Memorial Day
  Weekend with daily 60-80% rain chances and increasing model
  agreement for widespread rainfall accumulation. Isolated
  elevated hail-producing thunderstorms may also occur, with a
  Marginal (1 of 5) severe risk on Friday.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 315 PM CDT Wed May 21 2025

Current conditions: Deep low pressure has moved off to the east and
currently resides over the Great Lakes region. Northwesterly flow
behind the cold front is keeping temperatures quite mild with highs
in the 70s today, near to slightly below normal for late May. A
secondary front is set up right along the southern Missouri border,
keeping high temperatures in the vicinity slightly warmer, near 80.
Mostly sunny through the day with light winds.

Tonight: Winds become light and variable and mid-level cloud cover
begins to move in into the overnight, keeping low temperatures up in
the 50s.

Slight Risk for severe weather tonight: Southwesterly flow in the
midlevels will help to pull Gulf moisture/instability into the area
ahead of upper level shortwave energy that will pass over through
the overnight. The HREF has shown an increasing amount of MUCAPE
over SW MO with each previous run, but today's 12Z run has stayed
consistent with amounts in the last 00Z run, with a max of about
1500 J/Kg to the SW decreasing to about 500 J/Kg in the Springfield
area. The presence of scattered thunderstorms is consistent across
the models, with a handful of strong UH tracks across our
southernmost counties (stronger, potentially supercellular, storms).
The upper level jet is maximized over our area, allowing for bulk
shear values to far exceed the necessary values for strong storms.

While the amount of instability appears sufficient, it is still the
limiting factor in terms of storm coverage as well as hail
potential. The Slight Risk is definitely driven by the potential for
large hail, but it is a conditional risk. Whether storms will be
capable of producing hail up to 2" or just some amount of small hail
will depend on a combination of updraft speed and storm speed.
Some models are indicating less instability than others, or
instability over a shallower layer. Models are indicating
differing inflow layers, which will impact storm speed and
updraft intensity. The bottom line is that the environment has
the potential to support large hail in these storms, but there
are a couple of failure modes that may preclude that outcome.
Regardless, severe hail appears possible in any decent updraft.
Keep in mind that severe storm coverage is not expected to be
extensive, though there may be sub- /marginally severe storms
along the northern periphery of the stronger stuff that fires in
the far southwest.

Storms may fire as early as 7 p.m., when instability is highest. It
appears to drop off quickly after that, though remaining high enough
for storms to fire for several hours into the overnight. The more
generous CAMs are pointing to the potential for storm activity to
last until just before sunrise. Severity will decrease with time
from convective initiation.

Tomorrow: Dry and a few degrees cooler with the front well and truly
through the area. Clouds will decrease throughout the day with
northerly winds. Clear skies and light winds overnight allow for low
temperatures to drop considerably, with 40s area-wide.

&&

.LONG TERM /THURSDAY THROUGH WEDNESDAY/...
Issued at 315 PM CDT Wed May 21 2025

The next area of focus will be the heavy rainfall potential this
Memorial Day weekend as an upper level ridge slowly makes its
way towards the region from the western CONUS. Surface
cyclogenesis on the leeward side of the Rockies is expected to
develop, with a surface cold front extending out to just south
of our area and a nightly low level jet nosing overtop the front
bringing consistent moisture transport.

There's not a lot of change with the expectations of this
system, with multiple rounds of widespread shower and
thunderstorm chances (60-80% pops) through the weekend. The EFI
continues to show values of 0.6-0.8 with a shift of tail for QPF
across the area. That being said, the NBM 72-hour QPF
probabilities are fairly similar to the previous forecast, and
are the following:

>0.50": 75-95%
>1.00": 65-85%
>2.00": 35-60%
>4.00": 10-25%

Soils are already saturated from the recent rainfall, and
streamflows are already elevated, leading to concerns about
flooding. WPC continues to highlight several days of excessive
rainfall to account for this potential, with a Marginal (1 of 4)
risk over much of the area on Friday, and a Slight (2 of 4)
risk both Saturday and Sunday.

In addition to the heavy rainfall potential, there's a Marginal
(1 of 5) risk for severe thunderstorms on Friday for areas
primarily along and west of Highway 65. With more elevated
instability north of the front, the primary concern would be for
elevated thunderstorms to bring large hail.

Needless to say, Memorial Day weekend is going to be an active
period, with daily chances for widespread showers and
thunderstorms. Make sure to keep up with the forecast,
especially if you're planning on participating in any outdoor
activities, especially along rivers and creeks.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 605 PM CDT Wed May 21 2025

VFR conditions are expected through much of the 22/00z-23/00z
forecast period. We will maintain a prob30 group for a northwest
to southeast band of elevated convection that continues to be
forecast by CAMS this evening into the overnight with mid level
ceilings from around 6000-10000ft.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
KS...None.
MO...None.

&&

SHORT TERM...Nelson
LONG TERM...Melto
AVIATION...Lindenberg
Hazardous weather outlook, May 21, 7:10 PM CST, 1 hour 47 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
810 PM CDT Wed May 21 2025

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-230115-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
810 PM CDT Wed May 21 2025

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Slight hail risk.
  Marginal thunderstorm wind damage risk.
  Limited lightning risk.

DISCUSSION...

Scattered showers and thunderstorms will continue to develop this
evening, generally along and south of Highways 60 and 160. A few
isolated storms may become strong to severe with large hail up to
the size of golf balls being the main hazard. Wind gusts up to 60
mph may also be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Daily and nightly 50 to 70 percent rain and thunderstorm chances
return for Memorial Day Weekend. There is potential for more
widespread rainfall amounts across the Ozarks.

There may also be a risk for marginally severe thunderstorms
during this period. Currently, there is a Marginal Risk for
severe hail Friday night.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation is not expected through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Lindenberg

In the hours before

Local storm report, May 21, 3:13 PM CST, 5 hours 44 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
413 PM CDT Wed May 21 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     Tornado          3 E Palo Pinto          38.39N 93.41W
05/19/2025                   Benton             MO   NWS Storm Survey

            NWS storm survey confirmed a tornado had
            uprooted numerous trees and snapping others.
            As the tornado curled northwest near the end
            of its lifespan it damaged three barns and
            down several power poles.

&&

SR
Local storm report, May 21, 4:14 PM CST, 4 hours 43 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
514 PM CDT Wed May 21 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     Tornado          5 W Howes               37.72N 91.61W
05/19/2025                   Dent               MO   NWS Storm Survey

            NWS storm survey confirmed a tornado damaged
            or destroyed outbuildings, downed power
            lines and uprooted trees. Max winds were 85
            MPH and width was 75 yards wide.

&&

SR
Local storm report, May 21, 4:20 PM CST, 4 hours 37 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
520 PM CDT Wed May 21 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1021 PM     Tornado          3 S Salem               37.61N 91.55W
05/19/2025                   Dent               MO   Public

            A tornado developed just south of Salem off
            State Highway HH to the south of Salem and
            lifted east of Salem just north of Highway
            32. near County Road 4185. Numerous trees
            were uprooted and barns were damaged. Max
            winds were 78 mph winds and the width was
            500 yards wide.

&&

SR
Local storm report, May 21, 4:25 PM CST, 4 hours 32 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
525 PM CDT Wed May 21 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     Tornado          2 ENE Darien            37.53N 91.56W
05/19/2025                   Dent               MO   NWS Storm Survey

            A short lived tornado damaged a barn and
            uprooted trees along and east of Highway Z
            to the west of Custer. This tornado may
            extend northeast depending on further
            reports.

&&

SR
Special weather statement, May 21, 7:29 PM CST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Springfield MO
829 PM CDT Wed May 21 2025

MOZ093-094-102-220200-
Barry MO-Newton MO-Lawrence MO-
829 PM CDT Wed May 21 2025

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL NEWTON...
NORTHWESTERN BARRY AND SOUTHWESTERN LAWRENCE COUNTIES THROUGH 900 PM
CDT...

At 829 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pierce City, or 9 miles west of Monett, moving southeast at 25 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Monett, Pierce City, Purdy, Exeter, Wheaton, Butterfield, Fairview,
Newtonia, Pioneer, Wentworth, Ritchey, and Mcdowell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3692 9423 3705 9408 3685 9372 3665 9395
TIME...MOT...LOC 0129Z 312DEG 22KT 3694 9409

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Lindenberg
Local storm report, May 21, 8:57 PM CST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
957 PM CDT Wed May 21 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0957 PM     Hail             2 NNE Iron Gates        37.09N 94.55W
05/21/2025  M1.00 Inch       Jasper             MO   Broadcast Media

&&

FEH

The radar

The Springfield radar (KSGF), 103 km away, was scanning. The volume nearest the first event began at 02:59 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jasper

When
May 21, 8:57 PM CST
Where
Jasper County, 0.69 mi S of Chitwood
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
37.090, -94.550

Report of quarter size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2025Every state in 2025This day in weather historyWarnings in Missouri, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1261052.